| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Information (3190)
| Date of Event |
01/02/2006
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent ventral hernia repair on (b)(6) 2005 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of mesh requiring an additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??: [missing records: an operative report detailing ¿a ventral hernia repair approximately two months prior¿ was not provided.] (b)(6) 2005: (b)(6) md.Operative report.Preoperative diagnosis: recurrent nonreducible ventral hernia.Postoperative diagnosis: recurrent nonreducible ventral hernia.Procedure: recurrent ventral hernia repair with dual mesh.Indication: (b)(6) is a 47-year-old gentleman who had a ventral hernia repair approximately two months prior who returned to the general surgery clinic with complaints of recurrence of his ventral hernia.On physical exam the patient was noted to have a nonreducible ventral hernia in the area of his prior repair.The risks, benefits, and therapeutic alternatives were discussed with the patient and (b)(6) was consented for surgery.Counts: sponge, needle and instrument counts are correct times two at the end of the procedure.Detail: (b)(6) was taken to the operating room and placed supine on the operating table.Following induction of general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in a standard sterile surgical fashion.A number 10 scalpel blade was then used to create an incision through the previous incision site through the skin and on the subcutaneous tissues.A large amount of omentum was encountered immediately following creation of the incision.There was no evidence of herniation of bowel through the fascial defect and careful dissection of the hernia contents was performed.The anterior and posterior aspects of the fascia were dissected free from the herniated omentum.All bleeding was controlled with interrupted 2-0 silk sutures and secondary to a large amount of omentum that had herniated, an omentectomy was performed.Once this was completed and adequate hemostasis was achieved, the remainder of the hernia sac was dissected free from its attachments to the subcutaneous tissues and a __ [sic] piece of dual mesh was then cut to size.Number 1 ethibond sutures were used using u shaped stitches to the fascia with the dual mesh placed in the subfascial plane.Once the dual mesh was sutured into placed, the repair was noted to be of good strength and under no tension.Once the subcutaneous tissues were evaluated for hemostasis, 2-0 vicryl sutures were used in the subcutaneous layer in an interrupted fashion in order to reapproximate the tissues and close the possible dead space over the fascial layer.A number 10 jackson-pratt drain was placed in the superficial plane and was sutured into place using a 2-0 nylon suture.The skin was then reapproximated using the skin stapler.An abdominal binder was placed and following reversal of the general endotracheal anesthesia, the patient was taken to the recovery room in stable condition.¿ (b)(6) 2005: [missing records: a pathology report detailing analysis of the specimens removed during the (b)(6) 2005 procedure was not provided.] (b)(6) 2005: [per op report (b)(6) 2005] (b)(6) center.Implant sticker.Dualmesh plus antimicrobial.Lot: 03317387.Item: 1dlmcp02.(b)(6) 2005: [per op report (b)(6) 2005] mclno.Implant record.Site: abdomen.Manufacturer/lot #: w.L.Gore & assoc 03317387, exp 10/06.Model: dual mesh 8x12cm.Serial #: (b)(4).The records confirm a gore® dualmesh® plus biomaterial (1dlmcp02/03317387) was implanted during the procedure.(b)(6) 2005 ¿ (b)(6) 2006: [missing records: records between (b)(6) 2005 and (b)(6) 2006 were not provided.] (b)(6) 2006: (b)(6) md.Operative report.Preoperative diagnosis: infected mesh.Postoperative diagnosis: same.Operation: removal of infected umbilical mesh.Ventral hernia repair/small bowel resection.Procedure: ¿the patient is a 48-year-old male with umbilical hernia repair with dual mesh at charity hospital approximately greater than 2 years ago.The patient came in with a purulent drainage from his umbilicus with obvious extravasation of the mesh.The patient was brought to the operating room after patient being consented.The patient was prepped and draped in a sterile fashion and placed in the supine position.The patient then underwent general endotracheal anesthesia.With a 10 blade scalpel the incision was carried through the patient¿s previous scar.Blunt dissection along with electrocautery was then used to dissect down and open up the patient¿s fascia.At this poin [sic] the dual mesh was observed and removed and cut free of its attachments to the fascial walls.It was then sent for culture.There was noted to be a great deal of small bowel adhesed to the abdominal wall.At this point this was taken down with both metzenbaum scissors bluntly and with electrocautery.At this point hemostasis was once again obtained.It was decided that there was a loop of small bowel that had too much abdominal fascia/muscle attached to it and was too beaten up from dissection and necrotic tissue from the infection.At this point a partial small bowel resection was performed.This was done in the normal fashion with an endo-gia 75.The enterotomy was then closed with the stapler and oversewn with 3-0 silk sutures.In lembert fashion.The bowel was then returned to the abdominal cavity.Attention was then turned to the fascial edges.These were taken back approximately 1.5 cm to fresh healthy viable tissue.At this point, the fascial wall was free from the abdominal wall cavity with electrocautery dissection in order to mobilized the fascial wall and facilitate a primary closure.Primary closure was then performed using #1 pds with modified vertical mattress suture.There was noted to be no tension with the abdominal wall closure and the abdominal wall closure was noted to be intact.At this point the wound was then copiously irrigated and hemostasis was once again obtained.Two hemovac drains were then placed in the subcu tissue.The wound was then closed in a dual layer fashion with 3-0 vicryl deep dermal stitch and staples to close the skin.The patient was extubated.The patient was brought to the recovery room.The patient tolerated the procedure well.All lap counts were correct.Staff was present for the entire procedure.¿ (b)(6) 2006: (b)(6).(b)(6) md.Pathology report.Accession #: s06-00044.Specimen: 1.Infected abdominal wall.2.Small bowel.Gross: 1.Received in formalin are four rubbery, firm, grey to pink tissue fragments with attached fat measuring together 12.5 x 8 x 5 cm.Also attached to the specimen there are multiple areas of nonpigmented rubbery skin.On the cut surface are multiple, rubbery, fibrous areas.The specimen is sectioned.Representative sections are submitted sublabeled a-d.2.Received fresh is an 18 cm segment of intestine which has an average circumference of 4 cm.Grossly the mucosa is unremarkable.The wall is slightly rubbery.The free peritoneal surface is tan-pink and smooth with a moderate amount of fat attached to it.Among the fat there is a 4.5 x 3 cm hemorrhagic, somewhat necrotic area.On the cut surface there is some hemorrhage on the intestinal wall.A second hemorrhagic, grossly necrotic area is identified.It measures 2.2 x 2.2 cm.Sections are submitted sublabeled: a-b-the relationship between the intestine and the larger hemorrhagic area.C-d-the relationship between the intestine and the smaller hemorrhagic area.Gross and microscopic diagnosis: 1.Subacute and chronic inflammation of skin with dermal fibrosis and subsurface subacute and chronic inflammation, with abscess formation and with suture material.2.Subacute and chronic serositis with productive fibrosis and dense adhesive material.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 03317387.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 03317387.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.